North Carolina, 2008Damaging Wind in North Carolina, August 11, 2008
August 11, 2008 · NWS MHX · 1 event in 1 county or zone
Scattered thunderstorms moved across eastern North Carolina during the early morning hours of August 11th. These storms were occurring just ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across eastern North Carolina during the early morning hours of August 11th. These storms were occurring just ahead of a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 10, 9:25 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 10, 9:25 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1025 PM EDT SUN AUG 10 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TONIGHT AND GET HUNG UP NEAR THE
COAST ON MONDAY...BEFORE PUSHING S OF THE AREA MONDAY NIGHT AND
TUESDAY. AN AREA OF LOW PRESSURE WILL MOVE NE UP THE COAST ON
WEDNESDAY AND THEN PUSH AWAY FROM THE AREA BY THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SCATTERED STRONG STORMS OVER THE AREA THIS EVENING AHEAD OF THE
APPROACHING FRONT. SHORT-TERM MODELS CONTINUE TO SHOW ACTIVITY
CONTINUING OVERNIGHT SO WILL MAKE NO CHANGE TO POPS. FORECAST IN
GOOD SHAPE. NO CHANGES PLANNED.T
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
BAND OF CONVECTION EXPECTED TO BE MOVING OFFSHORE EARLY MON
ASSOCIATED WITH NEAR TERM FEATURES. HOWEVER...WITH SFC FRONT
MOVING INTO AREA AND ASSOCIATED WEAK GRADIENT IN ADDITION TO H5
TEMPS AROUND -10C...COULD SEE ISO ACTIVITY ON SEA BREEZE AND
WHATEVER IS LEFT OF OUR FRONT SO KEPT A 15 POP IN TOMORROW.
COVERAGE SHOULD BE MINIMAL THOUGH WITH MUCH DRIER MID LVL AIR
ADVECTING INTO AREA...AND WOULD EXPECT MOSTLY NEAR COAST IF
ANYTHING. IT SHOULD BE NOTED THAT THE MODELS ARE INDICATING ALMOST
ZERO CHANCE OF RAIN TOMORROW BUT THAT HAS BEEN PRETTY COMMON
RECENTLY WHEN WE STILL RECIEVED AT LEAST ISO ACTIVITY. HIGHS
TOMORROW SHOULD BE SLIGHTLY WARMER TOMORROW WITH LESS PRECIP AND
WLY FLOW...BUT STILL PLEASANT WITH LOWER THAN NORMAL THICKNESSES
IN THE M-U80S.
HAVE KEPT NO POP IN FOR MON NITE/EARLY TUE WITH DRY AIR CONTINIUING
TO ADVECT INTO REGION WITH RATHER DEEP W TO NW FLOW...AROUND THE
STACKED CYCLONE PUSHING NE THRU CAPE COD AND GULF OF MAINE. LOSS OF
HEATING SHOULD ALSO HELP NEGATE CONVECTION. TEMPS SHOULD BE
PLEASANTLY BELOW NORMAL WITH THIS PATTERN...L60S INLAND TO AROUND 70
OBX. TUE SHOULD ALSO BE FAIRLY QUIET IN POST FRONTAL REGIME BUT WEAK
GRADIENT COULD STILL ALLOW ISO ACTIVITY ESP ON SEA BREEZE. TEMPS
STAY TOLERABLE ON TUE SIMILAR TO MON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
STILL EXPECTING SHORT WAVE ACTIVITY TO MOVE THROUGH THE DEEP SOUTH
AND SE STATES TUE AND WED WHICH WILL ALLOW A SFC LOW TO MOVE UP THE
COAST ON WED AND WED NITE. GUIDANCE IS NOW CLOSER TO THE COAST WITH
THIS FEATURE COMPARED TO YESTERDAY WHICH WAS MUCH FURTHER OFFSHORE.
COULD BE FAIRLY WET ON WED WITH THIS SYSTEM ESP NEAR COAST...WHERE
HAVE KEPT 50 POPS. IF MODELS BECOME MORE CONSISTENT WITH THIS OVER
NEXT COUPLE OF RUNS...WE MAY NEED TO UP PORTIONS OF THE CWA TO
LIKELY. SHOULD BE COOLER ON WED WITH MOST SPOTS NOT EXPECTED TO
SURPASS THE M80S DUE TO PRECIP AND CLOUDS.
SFC WAVE EXPECTED TO PUSH OFFSHORE WED NITE INTO THU WITH ERN NC WX
THUS STABILIZING A BIT...BUT WILL KEEP SOME SMALL POPS IN THE
FORECAST THROUGH THE END OF THE WEEK WITH UPR TROUGHING PERSISTING
OVER THE EC AND GENERALLY WEAK SFC PRES PATTERN. BEST POTENTIAL FOR
SHOWERS/TSTMS EXPECTED TO BE IN THE AFTN/EVENING WITH HEATING...AND
ALSO WHEN DIFFICULT TO TIME SHORT WAVES ROUND BASE OF TROF. THE EC
UPR TROUGH MAY BE REPLACED BY A BRIEF RIDGE SOMETIME NEXT
WEEKEND...BUT THE ECMWF AND GFS ARE DIFFERENT IN THE TIMING SO GOING
WITH MOSTLY CLIMO DIURNAL ACTIVITY THROUGH THE PERIOD. TEMPS
EXPECTED TO BE NEAR NORMAL THU-SAT.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
EXPECT MAINLY VFR OUTSIDE ANY WIDELY SCTD CONVECTION OVERNGT.
MAY BE A BRIEF PERIOD OF MVFR IN PCPN/LIGHT FOG AS FRONT COMES
THRU AROUND SUNRISE. CONDITIONS IMPROVING TO VFR AGAIN AFTER SUNRISE
WITH WDLY SCT CONVECTIVE ACTIVITY PSBL AGAIN MON AFTN.
VFR PREVAILING MON NIGHT-TUE NIGHT WITH WEAK FRONTAL PASSAGE.
STRONGER LOW PRES PROGGED TO MOVE ACROSS AREA LATE WED AND WED NIGHT
WITH WDSPRD CLOUDINESS AND PCPN AND PSBL MVFR/IFR CONDITIONS FOR
6-12 HRS OR MORE. RETURN TO VFR THU THEN ANOTHER WEAK LOW WILL BRING
CHC TSTMS FRI.
&&
.MARINE...
CURRENTLY S 15-20 KT AND WAVES 2-3 FT AT ALL BUOYS...AND THOSE
CONDITIONS TO HOLD THROUGH MOST OF TONIGHT. UPPED WINDS A LITTLE ON
THE WATERS TONIGHT AS GRADIENT TIGHTENS AND COLD FRONT APPROACHES.
FRONT WILL STALL NEAR COAST MON THEN MOVE ACROSS WATERS MON NIGHT.
SCA CONDITIONS PSBL LATE WED AND WED NIGHT WITH LOW PRES MOVING
ACROSS AREA. MODELS COMING INTO LINE WITH LOW PRES DEVELOPING TO SW
AND MOVING ACROSS AREA LATE WED AND WED NIGHT. STILL SOME
DISAGREEMENT ON STRENGTH AND TRACK OF LOW AND KEPT WINDS AND SEAS AT
MINIMAL SCA CONDITIONS FOR NOW...MAINLY SRN WATERS.
LOW MOVES OUT EARLY THU WITH WINDS GRADUALLY DIMINISHING. ANOTHER
WEAK LOW MOVES ACROSS THU NIGHT AND FRI BUT WINDS BELOW 20 KTS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...MW
NEAR TERM...HSA
SHORT TERM...MW
LONG TERM...MW
AVIATION...JBM/BTC
MARINE...JBM/CQD
Hazardous weather outlook, Aug 10, 11:41 AM EST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1241 PM EDT SUN AUG 10 2008
NCZ029-044>047-079>081-090>095-098-103-104-111645-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
1241 PM EDT SUN AUG 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
ESPECIALLY TONIGHT AS A COLD UPPER TROUGH AND ASSOCIATED COLD
FRONT NEAR THE REGION. THE MAIN THREATS APPEAR TO BE DAMAGING
WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 10, 8:02 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
902 PM EDT SUN AUG 10 2008
NCZ044-110145-
PITT-
902 PM EDT SUN AUG 10 2008
...STRONG THUNDERSTORMS WILL AFFECT PITT COUNTY UNTIL 945 PM EDT...
AT 902 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES WEST OF
FARMVILLE...MOVING NORTHEAST AT 37 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR FARMVILLE...AND...FOUNTAIN AT 910 PM EDT...BELL ARTHUR AT 915
PM EDT...BRUCE...AND...FALKLAND AT 920 PM EDT...STATON AT 930 PM
EDT...BETHEL AT 940 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BETHEL...GREENVILLE...HOUSE...PACTOLUS AND BELLS FORK.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
AUSTIN
Special weather statement, Aug 10, 10:43 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1143 PM EDT SUN AUG 10 2008
NCZ046-047-103-110445-
TYRRELL-EASTERN DARE-WESTERN DARE-
1143 PM EDT SUN AUG 10 2008
...STRONG THUNDERSTORMS WILL AFFECT DARE AND TYRRELL COUNTIES UNTIL
1245 AM EDT...
AT 1143 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 15 MILES WEST
OF DUCK TO 23 MILES WEST OF MANNS HARBOR...OR FROM 9 MILES SOUTHEAST
OF WEEKSVILLE TO 23 MILES WEST OF MANNS HARBOR...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DUCK AT 1235 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KILL DEVIL HILLS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Special weather statement, Aug 10, 10:56 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1156 PM EDT SUN AUG 10 2008
NCZ090-098-110445-
DUPLIN-ONSLOW-
1156 PM EDT SUN AUG 10 2008
...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND DUPLIN COUNTIES UNTIL
1245 AM EDT...
AT 1156 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 5 MILES
NORTHEAST OF WARSAW TO 10 MILES SOUTH OF WARSAW...OR FROM 5 MILES
NORTHEAST OF WARSAW TO 9 MILES NORTHWEST OF WALLACE...MOVING EAST AT
34 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TEACHEY AT 1205 AM
EDT...GREENEVERS AT 1210 AM EDT...KORNEGAY AT 1215 AM EDT...
CHINQUAPIN AT 1220 AM EDT...POTTERS HILL AT 1225 AM EDT...POTTERS
HILL AT 1230 AM EDT..
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. RAINFALL AMOUNTS OF UP TO 2 INCHES OF RAIN WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Special weather statement, Aug 10, 11:05 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1205 AM EDT MON AUG 11 2008
NCZ029-044-045-080-110500-
WASHINGTON-MARTIN-PITT-BEAUFORT-
1205 AM EDT MON AUG 11 2008
...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT...MARTIN AND
WASHINGTON COUNTIES UNTIL 100 AM EDT...
AT 1205 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM WILLIAMSTON TO
27 MILES WEST OF WASHINGTON...OR FROM WILLIAMSTON TO 7 MILES
SOUTHEAST OF FARMVILLE...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WASHINGTON AT 1230 AM EDT...RIVER ROAD AT
1235 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
PLYMOUTH.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Special weather statement, Aug 11, 12:04 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
104 AM EDT MON AUG 11 2008
NCZ045-046-110600-
WASHINGTON-TYRRELL-
104 AM EDT MON AUG 11 2008
...STRONG THUNDERSTORMS WILL AFFECT TYRRELL AND WASHINGTON COUNTIES
UNTIL 200 AM EDT...
AT 104 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTH CENTRAL
WASHINGTON COUNTY...OR ABOUT 15 MILES SOUTHEAST OF PLYMOUTH...MOVING
SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL
SOUTHEASTERN WASHINGTON COUNTY AT 120 AM EDT. RURAL SOUTHERN TYRRELL
COUNTY AT 140 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE FRYING PAN LANDING...GUM NECK...CENTER OF PHELPS LAKE AND
PUNGO LAKE.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Special weather statement, Aug 11, 12:06 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
106 AM EDT MON AUG 11 2008
NCZ092-098-110600-
JONES-ONSLOW-
106 AM EDT MON AUG 11 2008
...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND JONES COUNTIES UNTIL
200 AM EDT...
AT 106 AM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTHWEST OF
HALF MOON...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR HALF MOON AT 115 AM EDT...DEPPE AT 130 AM EDT...MAYSVILLE AT 135
AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE PUMPKIN
CENTER...RICHLANDS...CATHERINE LAKE...KELLUM AND SILVERDALE.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Thunderstorm Wind, Duplin
- When
- August 11, 12:42 AM EST
- Where
- Duplin County, Beulaville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 34.920, -77.770
Tree was blown down onto house on Jackson Store Road near Beulaville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Lightning Strike in Florida, August 11, 2008$2.4 million · 1 event
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Tornado and Flash Flood in Nebraska, August 11, 2008$171,000 · EF0 · 23 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding and Damaging Winds in Louisiana, August 11, 2008$210,000 · 52 kt wind · 9 events
- Flash Flooding in Minnesota, August 11 to 12, 2008$260,000 · 2 events
- Hail in Texas, August 11, 2008$150,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Lightning Strike in Texas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134323.